Heroin

Heroin

Heroin

Heroin is an illegal and highly addictive opioid drug. Heroin use in the United States is increasing at alarming rates among men and women, most age groups, and all income levels. According to recent data from the U.S. Centers for Disease Control and Prevention (CDC), nearly all people who use heroin are using at least one other substance such as prescription opioids and cocaine.

The National Survey on Drug Use and Health reported that an estimated 808,000 people aged 12 or older in 2018 used heroin in the past year, which corresponds to about 0.3 percent of the population. The estimate of past year heroin use in 2018 was higher than the estimates for most years between 2002 and 2008, but it was similar to the estimates in 2009 to 2017.

Heroin-involved overdose deaths have increased by nearly 5 times since 2010 (from 3,036 in 2010 to 14,996 in 2018). From 2017 to 2018, the heroin-involved overdose death rate decreased by over 4%. Factors that may contribute to the decrease in heroin-involved deaths include fewer people initiating heroin use, shifts from a heroin-based market to a fentanyl-based market, increased treatment provision for people using heroin, and expansion of naloxone access.

Effects of Heroin

Once heroin enters the brain, it is converted to morphine and binds rapidly to opioid receptors. Initially, users experience a warm flushing of the skin, dry mouth, a heavy feeling in the extremities, nausea, vomiting, and severe itching. After the initial effects, heart function slows and breathing is severely slowed, sometimes enough to be life-threatening. Slowed breathing can lead to coma and permanent brain damage.

Signs of an overdose include but are not limited to the following:

  • Slow and difficult breathing, shallow breathing, no breathing
  • Discolored tongue
  • Extremely small pupils
  • Low blood pressure, weak pulse
  • Coma
  • Delirium, disorientation, drowsiness
  • Uncontrolled muscle movements

Overdose

If you are with someone who is overdosing, call for emergency medical help immediately, even if you are unsure.

Anyone can now get naloxone (or Narcan) to revive someone who has overdosed. Naloxone blocks or reverses the effects of opioids, including heroin and some prescription pain killers. While the effects of naloxone can be immediate, do not assume that an overdose episode has ended if symptoms improve. In fact, some overdose victims may need several doses. You must get emergency help (9-1-1) after giving a naloxone injection or nasal spray dose.

Naloxone is now available through some pharmacies or community health centers or organizations, or online. Check online for free naloxone resources or distribution in your area or call community helplines such as 2-1-1. Family, caregivers, friends, or roommates of heroin or opioid users, should have at least 2 doses on hand and be familiar with how to administer the doses in an emergency.